Florida, 2023Flash Flood and Flooding in Florida, November 15 to 16, 2023
November 15 to 16, 2023 · NWS MFL · 11 events in 7 counties and zones
A strengthening low-pressure system moving across the Florida Keys brought widespread heavy rainfall to much of South Florida from the afternoon of November 15th to the early morning hours of November 16th. Strong winds were also observed across South Florida during this time frame as a wake low developed on the backside of the system's precipitation field.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening low-pressure system moving across the Florida Keys brought widespread heavy rainfall to much of South Florida from the afternoon of November 15th to the early morning hours of November 16th. Strong winds were also observed across South Florida during this time frame as a wake low developed on the backside of the system's precipitation field. These strong winds also led to coastal flooding along portions of the SE Florida coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Nov 15, 7:00 PM EST, 0 minutes earlier.
Area forecast discussion, Nov 15, 7:00 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Miami FL
700 PM EST Wed Nov 15 2023
...New UPDATE, AVIATION...
.UPDATE...
Issued at 630 PM EST Wed Nov 15 2023
Moderate-heavy rainfall is occurring across the southern half of
the area this evening, while a swath of lighter-moderate rainfall
is ongoing over the northern half of the area. This rainfall is
in response to both an mid-lvl wave approaching the area from the
west, and a developing low-lvl frontal wave organizing over
Florida Bay. This low will slowly shift north and east through the
overnight period and the rainfall focus will in turn shift north
and east. Still looks like the best chances for heavy rainfall and
potential flooding will be over Miami-Dade and Broward counties
(potentially extending into southeastern Palm Beach), and the
previous rainfall forecast still looks on track for that
area (i.e. a fairly wide swath of additional 2-4 inches with
localized 6+ inches). The western half of the area will start to
dry out over the next couple of hours as the low moves east and
additional amounts should be under an inch for that area.
Additionally given the developing low and strong high to the north
the gradient will remain tight, with overnight shower activity
helping to mix down momentum from aloft creating a hybrid
convective-synoptic wind event. Consequently the wind advisory
remains in effect through Thursday morning for the eastern half of
the peninsula, and these winds combined with the aforementioned rainfall
will make for rough travel conditions through much of the
overnight period.
&&
.SHORT TERM...
(Rest of today through Thursday)
Issued at 1239 PM EST Wed Nov 15 2023
*Significant Rainfall Possible Today Through Thursday Morning*
Confidence continues to increase for periods of heavy rainfall today
through Thursday across South FL, with the possibility of
significant rainfall amounts falling across portions of the east
coast metro.
At the upper levels, there is a mid-to-upper level trough over the
SE US, and the trough axis is expected to slowly move east over the
next couple of days across the eastern Gulf. At the surface, low
pressure will meander over the NE Gulf over the next couple of days,
while another low is expected to develop along a frontal boundary
off the SE FL coast early on Thursday. Surface high pressure is
situated well off the Mid-Atlantic coast. The tight pressure
gradient across the local area is creating gusty easterly winds, and
those gusty conditions will continue through at least midday
Thursday with gusts to 40mph at times. A Wind Advisory has been
issued for coastal Palm Beach, Broward, and Miami-Dade until 1 PM
Thursday because of this.
Ample moisture is expected to advect into South FL today north of
the frontal boundary, with PWAT values running 2-2.25 inches across
SE FL. Forecast soundings from Miami up through West Palm Beach show
deep moisture throughout much of the column. There is still some
uncertainty regarding timing of heaviest precip along with exact
placement of the highest amounts, which will ultimately be
determined by how fast the low off the SE FL coast develops and
where it develops. For now, it appears that the bulk of the precip
will fall this afternoon through early Thursday morning.
With deep moisture in place, expect high rainfall rates of 1-3
inches per hour in the heaviest convection. There are a couple of
factors that may exacerbate the flooding concerns today and
tomorrow. The first is already saturated soils, especially across
portions of Broward county and southern Palm Beach county where 3-6
inches of rain fell in spots on Tuesday. The second issue is the
ongoing king tides. If any heavy rain falls around periods of high
tide in some of the coastal communities, the water will have trouble
receding. As mentioned earlier, there is still some spread in the
guidance on storm total amounts, and there are numerous factors
which will ultimately determine whether amounts end up on the high
or low end of the spread. Favoring the HREF 24 hour ensemble mean, a
general 3-8 inches through Thursday morning, however any training of
showers/storms over the same areas with the high rainfall rates
expected could easily result in some locations receiving well over
10 inches of rain. The Flood Watch that is in place for Miami- Dade,
coastal Broward, and coastal Palm Beach counties will be in effect
until 10 AM Thursday.
Temperatures the next couple days will be cooler thanks to plenty of
cloud cover and rainfall. High temps will be in the upper 70s to
lower 80s, and low temps tonight will be in the upper 60s to lower
70s.
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 148 PM EST Wed Nov 15 2023
Thursday night-Friday: Conditions gradually improve overnight as
the cold front and low depart our area, ushering in drier air and
more stable conditions. POPs will drop to the 20-30% range, found mainly
over the immediate East Coast and local Atlantic waters. Windy
conditions should also see an improvement as the pressure gradient
weakens, with breezy easterly winds 10-15 kts Thursday evening
becoming westerly at 5-10 kts by Friday morning. As cloud coverage
decreases, high temperatures will begin to creep back into the
mid 80s on Friday afternoon, with lows in the lower 70s along the
East Coast and mid-upper 60s over the interior.
Saturday-Tuesday: An additional, mostly dry front will push
across the Florida peninsula on Saturday. Behind this front,
northwesterly-northerly winds and cooler air set up over the
area, resulting in dry and pleasant conditions for the weekend.
POPs will remain below 15% through much of this period. Highs on
Sat-Tues will remain in the low 80s, while lows could dip to the
upper 50s (over the interior) and low-mid 60s along the East
Coast.
&&
.AVIATION...
(00Z TAFS)
Issued at 630 PM EST Wed Nov 15 2023
Generally IFR (intermixed with periods of MVFR and LIFR)
conditions will prevail in the overnight period. Moderate-heavy
rainfall will be possible at the east coast terminals
(particularly the Broward and MD terminals). Conditions will
improve during the day on Thursday but lingering MVFR cigs and
showers will be possible. E-NE winds gusting to 25-30kts will
prevail through Thursday morning shifting to the N-NE during the
day.
&&
.MARINE...
Issued at 1239 PM EST Wed Nov 15 2023
Hazardous marine conditions are expected through at least Thursday
evening across the local waters. Small Craft Advisory in the
Atlantic waters will be upgraded to a Gale Warning from 21Z today
through 21Z Thursday with wind gusts to 40 kts expected. Seas of 6-
12 ft possible in the Atlantic through Thursday evening. Small craft
advisories are also in effect for the Gulf waters until Thursday
morning, with easterly winds gusting to around 25 kts and seas 3-5
ft. A Small Craft Advisory remains in effect for Biscayne Bay until
Thursday afternoon, with wind gusts up to 30 kts possible.
&&
.BEACHES...
Issued at 1239 PM EST Wed Nov 15 2023
Dangerous surf conditions are expected through Thursday for the
Atlantic beaches with 6-10 ft waves expected in the surf zone. A
high risk of rip currents remains in effect through Friday morning
for all Atlantic beaches as gusty onshore flow continues.
Minor coastal flooding is expected during periods of high tide
through at least the end of the week due to the current new moon
cycle.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 72 80 72 84 / 100 50 30 20
West Kendall 70 82 68 84 / 100 50 30 20
Opa-Locka 71 82 70 84 / 100 50 30 20
Homestead 72 82 70 84 / 100 50 30 20
Fort Lauderdale 71 80 71 83 / 100 60 40 20
N Ft Lauderdale 72 80 72 84 / 100 60 40 20
Pembroke Pines 70 81 70 84 / 100 60 30 20
West Palm Beach 70 80 71 83 / 100 60 40 20
Boca Raton 71 81 71 84 / 100 60 40 20
Naples 70 82 70 84 / 100 20 10 0
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 1 PM EST Thursday for FLZ067-068-071>074-168-
172>174.
Flood Watch through Thursday morning for FLZ068-072>074-168-
172>174.
High Rip Current Risk through Friday morning for FLZ168-172-173.
High Surf Advisory until 7 PM EST Thursday for FLZ168-172-173.
AM...Small Craft Advisory until 7 AM EST Thursday for AMZ610.
Small Craft Advisory until 4 PM EST Thursday for AMZ630.
Gale Warning until 4 PM EST Thursday for AMZ650-651-670-671.
GM...Small Craft Advisory until 7 AM EST Thursday for GMZ656-657-676.
&&
SHORT TERM...CMF/Redman
LONG TERM....ATV
AVIATION...CarrHazardous weather outlook, Nov 15, 9:20 AM EST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
920 AM EST Wed Nov 15 2023
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
161430-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
920 AM EST Wed Nov 15 2023
...Flood Watch in Effect Through Thursday AM...
...Hazardous Marine and Surf Conditions for Atlantic Waters...
...Wind Advisory Along Atlantic Coast...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...Today and tonight.
Excessive Rainfall: Periods of heavy rainfall are expected today and
tonight. Repeated heavy rainfall over already saturated soils may
result in flooding, especially in urban and poor drainage locations.
Rip Currents/Beach: There is a high risk of rip currents for all
Atlantic Coast Beaches. Dangerous surf conditions will be
present with 6-10 ft waves possible in the surf zone.
Marine: Hazardous winds and seas are expected throughout the day,
especially over the Atlantic waters where a Gale Warning is in
effect starting this afternoon.
Wind: Breezy easterly winds will continue today, with gusts up to 40
mph possible along the Atlantic coast.
Coastal Flooding: Minor coastal flooding is expected during periods
of high tide.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periods of heavy rain will continue into early Thursday, which may
lead to localized flooding.
A high risk of rip currents will continue through the rest of the
week along all Atlantic Coast beaches.
Minor coastal flooding may be possible along vulnerable east
coast locations during high tide cycles through the end of the week
and possibly into the weekend.
Hazardous marine conditions are expected through at least Thursday
night in the Atlantic waters.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.
In the hours before
Special weather statement, Nov 15, 3:31 PM EST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Miami FL
331 PM EST Wed Nov 15 2023
FLZ071-072-152100-
Inland Broward County FL-Metro Broward County FL-
331 PM EST Wed Nov 15 2023
...A gusty shower will impact portions of southern Broward County
through 400 PM EST...
At 331 PM EST, National Weather Service meteorologists were tracking
a gusty shower capable of producing a funnel cloud over Chambers
Estates, or near Hollywood, moving northwest at 5 mph.
HAZARD...Funnel clouds.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts.
Locations impacted include...
Fort Lauderdale, Pembroke Pines, Hollywood, Davie, Plantation,
Sunrise, Weston, Cooper City, Sawgrass Mills Mall, Nova Southeastern
University, Royal Palm Ranches, Melrose Park, Chula Vista, Sunshine
Acres, Intersection I-75 And Griffin Road, Chambers Estates, Pine
Island Ridge, Broadview Park, Markham Park, and Riverland Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
&&
LAT...LON 2611 8018 2600 8021 2606 8045 2622 8043
TIME...MOT...LOC 2031Z 112DEG 5KT 2607 8022
FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
HadiEvent by event
3 coastal flood, 3 high wind, 2 flood, 2 strong wind, 1 flash flood. Local standard time, as filed.
Flood, Miami-Dade
- When
- November 15, 7:00 PM EST to November 16, 12:00 PM EST
- Where
- Miami-Dade County, 1.74 mi W of Palm Spgs North to 0.74 mi NW of Hialeah Gardens
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 25.927, -80.348
Several reports of standing water on roads in the Miami Lakes and Hialeah areas due to heavy rainfall as continuous rounds of showers moved through the area. There were no reports of structures being impacted. 10 to 12 inches of rainfall was estimated to have fallen over a 12-hour period.
Flood, Broward
- When
- November 15, 8:00 PM EST to November 16, 12:00 PM EST
- Where
- Broward County, 1.14 mi NW of Davie to 5.13 mi SW of Lauderdale Lakes
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 26.083, -80.241
Several reports of 6-12 inches of standing water on roads, baseball fields, and backyards near Davie due to heavy rainfall as continuous rounds of showers moved through the area. Several stalled vehicles were also reported in the area. There were no reports of structures being impacted. 10 to 12 inches of rainfall was estimated to have fallen over a 12-hour period.
Coastal Flood, Coastal Miami-Dade County
- When
- November 15, 8:00 PM EST to November 16, 12:00 PM EST
- Where
- Coastal Miami-Dade County forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 25.609, -80.499 (the zone’s center; the record gives no point)
A storm surge caused by the strong winds along the coast led to coastal flooding along several beachfront locations in Miami-Dade County. Several streets had standing water, including in Miami Beach.
The NOS tide gauge in Virginia Key recorded a peak water level of 1.77 feet MHHW, or 4.01 feet MLLW, at 1012 PM EST, with a secondary peak of 1.72 feet or 3.96 feet MLLW MHHW at 1042 AM.
Flash Flood, Miami-Dade
- When
- November 15, 9:00 PM EST to 11:00 PM EST
- Where
- Miami-Dade County, 2.2 mi ENE of Coconut Grove to 0.39 mi E of Biscayne Park
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 25.739, -80.216
Numerous reports of standing water, stranded vehicles, and road closures in the downtown Miami area due to heavy rainfall after continuous rounds of showers moved across the area. Several roads had 6-12 inches of standing water and stranded vehicles, including Biscayne Boulevard near Northeast 6th Street in Miami, Brickell Avenue near Southeast 14th Street in Brickell, and Alton Road near Interstate-195 in Miami Beach. There were no reports of structures being impacted. Up to 8 inches of rain was estimated to have fallen in the area within a 3-hour period, with 12-hour rainfall amounts of 10-12 inches.
Strong Wind, Metro Broward County
- When
- November 16, 3:30 AM EST to 5:00 AM EST
- Where
- Metro Broward County forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
Several downed trees were reported across areas of Metro Broward County early on the morning of November 16th due to frequent wind gusts up to 55 mph as wake low moved across the area. Thousands of people in the area were left without power as trees fell on power lines. Wind gusts were measured by multiple ASOS and mesonet stations.
Strong Wind, Metropolitan Miami-Dade
- When
- November 16, 3:30 AM EST to 5:00 AM EST
- Where
- Metropolitan Miami-Dade forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 25.609, -80.499 (the zone’s center; the record gives no point)
Several downed trees were reported across areas of metro Miami-Dade County early on the morning of November 16th due to frequent wind gusts up to 55 mph as wake-low moved across the area. Thousands of people in the area were left without power as trees fell on power lines. A few power lines were also blown down and landed on homes. Wind gusts were measured by multiple ASOS and mesonet stations.
High Wind, Coastal Miami-Dade County
- When
- November 16, 3:30 AM EST to 5:00 AM EST
- Where
- Coastal Miami-Dade County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 25.609, -80.499 (the zone’s center; the record gives no point)
Several downed trees were reported across areas of coastal Miami-Dade County early on the morning of November 16th due to frequent wind gusts up to 65 mph as a wake low moved across the area. Thousands of people in the area were left without power as trees fell on power lines. Extensive tree damage was observed in the Miami Beach area, with a few uprooted trees and large tree branches falling onto roofs, vehicles, and power lines. Wind gusts were measured by several ASOS and mesonet stations.
High Wind, Coastal Broward County
- When
- November 16, 3:30 AM EST to 5:00 AM EST
- Where
- Coastal Broward County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
Several downed trees were reported across areas of coastal Broward County early on the morning of November 16th due to frequent wind gusts up to 65 mph as a wake low moved across the area. Thousands of people in the area were left without power as trees fell on power lines. Wind gusts were measured by several ASOS and mesonet stations.
High Wind, Coastal Palm Beach County
- When
- November 16, 3:30 AM EST to 5:00 AM EST
- Where
- Coastal Palm Beach County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 26.648, -80.436 (the zone’s center; the record gives no point)
Several downed trees were reported across areas of coastal Palm Beach County early on the morning of November 16th due to frequent wind gusts up to 60 mph as a wake low moved across the area, with a peak measured wind gust of 62 mph in Delray Beach. Thousands of people in the area were left without power as trees fell on power lines. Wind gusts were measured by several ASOS and mesonet stations.
Coastal Flood, Coastal Broward County
- When
- November 16, 7:00 AM EST to 1:00 PM EST
- Where
- Coastal Broward County forecast zone
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
A storm surge caused by the strong winds along the coast led to coastal flooding along several beachfront locations in Broward County. Most affected area was Hollywood Beach where seawater and sand spread over the Broadwalk and into businesses.
The NOS tide gauge in Port Everglades recorded a peak water level of 1.83 feet MHHW, or 4.61 feet MLLW, at 1030 AM EST.
Coastal Flood, Coastal Palm Beach County
- When
- November 16, 7:00 AM EST to 12:00 PM EST
- Where
- Coastal Palm Beach County forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 26.648, -80.436 (the zone’s center; the record gives no point)
A storm surge caused by the strong winds along the coast led to coastal flooding along several beachfront locations in Palm Beach County. Several streets had standing water, including near downtown West Palm Beach.
The NOS tide gauge at Lake Worth Pier recorded a peak water level of 1.98 feet MHHW, or 5.04 feet MLLW, at 936 AM EST.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Tennessee, November 15, 2023$2.0 million · 1 event
- Heavy Snow and High Wind in Alaska, November 15 to 17, 202385 kt wind · 13 events
- Heavy Snow and High Wind in Montana, November 15 to 16, 202350 kt wind · 8 events
- Tornado and Flooding in Florida, November 15 to 16, 2023$2,000 · EF0 · 5 events
- Dust Storm and High Wind in California, November 15, 2023$1,000 · 60 kt wind · 5 events
- Flooding and Damaging Wind in California, November 15, 2023$2,000 · 5 events
- High Wind and Heavy Rain in California, November 15 to 16, 202359 kt wind · 5 events
- High Wind in Wyoming, November 15 to 16, 202360 kt wind · 4 events
- High Wind in Nevada, November 15 to 16, 202355 kt wind · 2 events
- High Wind in Florida, November 15, 202351 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148693, 1148346, 1148708, 1148333, 1148368, 1148369, 1148694, 1148695, 1148697, 1148704, 1148706.